April 15, 2009
Homeopathic Medicines To Relieve Side Effects Of Cancer Therapy?
Drugs and radiotherapy given for cancer can cause unpleasant side effects such as nausea and vomiting, mouth sores, dermatitis, and menopausal symptoms. Around a third of patients with cancer use complementary therapies, including homeopathic medicines, to try to reduce these side effects. In a systematic review of randomized controlled trials, Cochrane Researchers examined recent evidence for the safety and effectiveness of homeopathic medicines used in this way.
The review included eight studies involving a total of 664 participants. One study with 256 participants found that skin irritation caused by radiotherapy was less in patients using calendula ointment compared with those using the topical agent trolamine. In another study of 32 participants, those who took Traumeel S (a combination of 14 homeopathic medicines) had more relief from mouth sores caused by chemotherapy than those who took placebo. Two small studies on adverse effects of radiotherapy were positive but may have been biased, and two small studies on adverse effects of chemotherapy did not show any positive effects."We found preliminary data that suggest there may be benefit associated with two homeopathic medicines in specific circumstances, although these results need to be replicated in further studies," says Dr Sosie Kassab, Director of the Royal London Homoeopathic Hospital's Complementary Cancer Service and lead author of the review. "The effects of calendula may also depend on the formulation, as it can be prepared using a range of different methods."
Two other studies tested homeopathic medicines for relieving menopausal symptoms caused by breast cancer therapies. However, the researchers found no evidence in these studies for any benefit over placebo.
None of the homeopathic medicines studied reported serious side effects or interactions with conventional treatments.
"At present, there is no convincing evidence to support the use of homeopathic medicines for other adverse effects of cancer treatments," says Kassab. "But very little research has been undertaken and more is required."
On the Net: